New York, 2001

Damaging Wind and Lightning Strike in New York, August 4, 2001

August 4, 2001 · NWS ALY · 2 events in 1 county or zone

Isolated thunderstorms developed in a humid unstable airmass during the afternoon hours of August 4. One thunderstorm became briefly severe as it produced wind gusts in Altamont, Albany County, strong enough to take down large limbs and power lines on Route 146.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Isolated thunderstorms developed in a humid unstable airmass during the afternoon hours of August 4. One thunderstorm became briefly severe as it produced wind gusts in Altamont, Albany County, strong enough to take down large limbs and power lines on Route 146. Lightning from another storm struck the deck of a home causing a small fire that was quickly extinquished by the Colonie Fire Department.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 4, 2:20 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 4, 2:20 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
320 PM EDT SAT AUG 4 2001

.DISC...

SURFACE DEWPOINTS STILL 65-71 ALL BUT FAR NORTHERN TIER ZONES.
AMPLE CAPE FOR THUNDER WITH MINIMAL LOWER / MID LEVEL WINDS.
LESS THAN 10 KNOTS BELOW 12K FEET.  WITH LITTLE STEERING
FLOW AND ENOUGH INSTABILITY..PLUS TOPOGRAPHY...CELLS CURRENTLY
MEANDERING SOUTHERLY AT LESS THAN 10.  YESTERDAYS 3-4 INCH
RAINS IN PARTS WASHINGTON/SARATOGA/WARREN COUNTIES AND
POSSIBLE 2-3 PER HOUR AFTN/EVENING... WARRENTED EVENING WATCH
THOSE ZONES. MOST ACTION OVER BY MID LATE EVENING AS DRIER AIR
SAGS SOUTH.

MARGINAL MOISTURE FAR SOUTHERN ZONES SUNDAY...OTHERWISE LOTS OF
SUN AND WARM...INTO HOT HUMID MONDAY.

.ALY...FLASH FLOOD WATCH WARREN / WASHINGTON / SARATOGA COUNTIES
UNTIL 10 PM.  NYZ042-043-041-050.

WILEY

In the hours before

Special weather statement, Aug 4, 2:55 PM EST, 1 hour 23 minutes before
NYZ043-054-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT SAT AUG 4 2001

...THUNDERSTORMS CONTINUE TO BRING HEAVY RAINS TO NORTHEAST
RENSSELAER AND SOUTHEAST WASHINGTON COUNTIES...

THUNDERSTORMS PRODUCING HEAVY RAIN WILL CONTINUE TO REMAIN
NEARLY STATIONARY IN THE VICINITY OF THE BORDERS OF
WASHINGTON...RENSSELAER...AND BENNINGTON COUNTIES.  UP TO TWO INCHES
OF RAIN HAS ALREADY FALLEN IN THE VICINITY OF NORTH HOOSICK AND
HOOSICK FALLS IN RENSSELAER...AND THE WHITE CREEK AREA IN
WASHINGTON.  THE THUNDERSTORMS COULD PRODUCE AN ADDITIONAL INCH OR
TWO...AND COULD PRODUCE RAINFALL RATES OF UP TO 3 INCHES IN AN
HOUR.  BE PREPARED FOR PONDING OF WATER ON ROADWAYS...FLOODING OF
POOR DRAINAGE AREAS...AND RAPID WITHIN BANK RISES OF STREAMS AND
CREEKS.

The radar

The Albany radar (KENX), 8 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Albany

When
August 4, 4:18 PM EST
Where
Albany County, Colonie
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Thunderstorm Wind, Albany

When
August 4, 5:30 PM EST
Where
Albany County, Altamont
Property damage
$11,000
Reported by
TRAINED SPOTTER
Coordinates
42.700, -74.033

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264436, 5264435.